Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Diarrhea, abdominal pain, back pain, nausea, low grade fever, chills. Suggestions?

User rating for this question
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 846 Questions
I have had diaherra for over a week now, along with lower abdominal pain and lower back pain, nausea, low-grade fever, chills. Went to family practice doc on Monday and provided a stool sample. Have not heard anything back and she does not want to give me anything to help until results are back. I cannot eat ANYTHING, not even broth, that it doesn't go straight through me. I'm so tired of this -- do you have any suggestions?
Posted Mon, 21 May 2012 in Digestion and Bowels
Answered by Dr. Ketan Vagholkar 2 hours later
Thanks for writing.

Your symptoms suggest that the cause in your case is a gastrointestinal infection. Till the results of stool examination are available, a short course of antibiotics like fluoroquinolones ( eg:ciprofloxacin) along with supportive care is necessary. Please take plenty of fluids like oral rehydration solution or Gatorade to keep yourself adequately hydrated.

Another possibility could be mesenteric vascular ischaemia in view of previous history of vascular problems. This is a condition where the blood supply to the gut is decreased. I would suggest that we first see the stool report. If that is equivocal, then get a contrast enhanced computerised tomography scan (CT scan) done for mesenteric vascular ischaemia. Get this done at the earliest before we have an emergency on our hands.

I hope I have addressed your concerns. I will be available for follow up queries.

Above answer was peer-reviewed by
Follow-up: Diarrhea, abdominal pain, back pain, nausea, low grade fever, chills. Suggestions? 8 hours later
The stool results came back negative for ecoli, which is what they were looking for to my understanding. My dr has now phoned in a prescription for cipro. Do I end it there or insist that they refer me to a gastrointerologist to check for the mesenteric vascular ischaemia?
Answered by Dr. Ketan Vagholkar 6 hours later
Hi and thanks again,

You should take a full course of ciprofloxacin with metronidazole for 10 days. If the pain disappears you are cured.

But if it still persists /worsens while on treatment then you need further investigations as suggested.

Hope this answers your query. Let me know if you have any more concerns.

Wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor